Wyoming, 2009

Flash Flood and Hail in Wyoming, July 12, 2009

July 12, 2009 · NWS RIW · 4 events in 2 counties and zones

Moist and unstable air in place over Johnson and Natrona counties triggered afternoon and evening thunderstorms that produced very heavy rain and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Moist and unstable air in place over Johnson and Natrona counties triggered afternoon and evening thunderstorms that produced very heavy rain and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 12, 2:47 AM MST, 10 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 2:47 AM MST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
347 AM MDT SUN JUL 12 2009

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT

GFS AND NAM SHOW THE CENTER OF THE UPPER HIGH RETROGRADING SLIGHTLY
TO THE WEST INTO CENTRAL NM...WHILE AN UPPER LOW OFF THE PAC NW
COAST MOVES SLOWLY EASTWARD INTO FAR WESTERN OR. A STRONGER
SOUTHWEST FLOW ALOFT BETWEEN THESE TWO SYSTEMS WILL TRANSPORT
INCREASING MID LEVEL MOISTURE ACROSS WY TODAY WITH PRECIPITABLE
WATER VALUES PEAKING BETWEEN 0.75 AND 1.0 INCHES ACROSS THE REGION
THIS AFTERNOON. GFS AND NAM BRING THE UPPER RIDGE AXIS ACROSS WY
TODAY WITH THE HIGHEST CAPE VALUES BETWEEN 500 AND 1000 J/KG
PROJECTED IN NORTHERN AND EASTERN WY ON THE PERIPHERY OF THE UPPER
LEVEL RIDGE. EVEN IN THE CENTRAL BASINS THERE WILL BE ADEQUATE
MOISTURE AND LIFTED INDICES SLIGHTLY BELOW ZERO...AND ISOLATED
CONVECTION WILL BE POSSIBLE. SCATTERED COVERAGE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED ACROSS NORTHERN AND EASTERN WY THIS
AFTERNOON AND EVENING...WHERE THE HIGHER CAPE VALUES WILL BE
COINCIDENT WITH LIFTED INDICES BELOW MINUS 2 C. NAM12 SOUNDING
PROFILES INDICATE HIGH-BASED THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON THROUGH THIS EVENING WITH THE PRIMARY THREAT FROM
STRONG OUTFLOW WINDS. STRONG H7 THERMAL RIDGE WILL CREST ACROSS WY
UNDER THE LARGE UPPER RIDGE...AND HIGH TEMPERATURES WILL BE 2-4 F
ABOVE NORMAL WITH 90S COMMON IN THE ELEVATIONS EAST OF THE DIVIDE.

PROGRESSIVE TROUGH WILL MOVE EASTWARD FROM THE PAC NW INTO WESTERN
MT MONDAY. GFS AND NAM ARE BOTH DISPLAYING A LARGE DRY SLOT MOVING
ACROSS SOUTHWESTERN AND SOUTH CENTRAL WY MONDAY MORNING. THIS DRIER
AND MORE STABLE PUSH OF AIR WILL INHIBIT CONVECTION MONDAY ACROSS
SOUTHERN AND SOUTH CENTRAL WY. ACROSS NORTHERN WY
HOWEVER...PRECIPITABLE WATER VALUES WILL HOLD AROUND 0.75 OF AN
INCH. DPVA NEAR THE BASE OF THE TROUGH WILL MOVE ACROSS NORTHERN WY
MONDAY...WHILE THE LEFT ENTRANCE OF A STRONG H25 JET MAX WILL ALSO
CROSS NORTHERN WY. THE COMBINATION OF THESE DYNAMICS ASSOCIATED WITH
THE SHORTWAVE...STRENGTHENING WINDS AND COOLING ALOFT...AND ADEQUATE
MOISTURE WILL PRODUCE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS
NORTHERN WY MONDAY. THE MOST LIKELY THREATS WITH THESE THUNDERSTORMS
WILL BE LARGE HAIL AND SEVERE WIND GUSTS. SFC COLD FRONT WILL MOVE
ACROSS WESTERN WY MONDAY AFTERNOON AND EASTERN WY ON MONDAY EVENING.
SIGNIFICANTLY COOLER AND MUCH MORE STABLE AIR WILL MOVE ACROSS THE
REGION BEHIND THE FRONT LATE MONDAY EVENING THROUGH TUESDAY MORNING.
NORTHWEST FLOW ALOFT TUESDAY AND WEAK CAA IN THE LOWER ATMOSPHERE
WILL PRODUCE A COOLER DAY WITH HIGHS 12-16 F COOLER THAN HIGHS
MONDAY. DRIER AND MORE STABLE AIRMASS FROM THE PAC NW WILL BRING DRY
WEATHER TO MOST OF THE REGION...BUT SLIGHTLY HIGHER MOISTURE AND
WEAK INSTABILITY ACROSS NORTHERN WY COULD GENERATE WIDELY ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE HIGHER
ELEVATIONS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

WITH HIGH PRESSURE OVER THE DESERT SOUTHWEST AND GREAT BASIN...AND
A SERIES OF FAST MOVING SHORT WAVE TROUGHS MOVING INLAND FROM THE
PACIFIC...ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN HIGH PLAINS...
WYOMING WILL BE INFLUENCED BY SURGES OF SUBTROPICAL MOISTURE MOVING
UP ALONG THE WEST SIDE OF THE HIGH...AND ALSO BY LIFT AND JET
DYNAMICS ASSOCIATED THESE NORTHERN SHORT WAVE TROUGHS. THE DAILY
TIMING OF SHORT WAVES WILL HAVE A SIGNIFICANT IMPACT ON POTENTIAL
CONVECTION WHICH WILL BE MOST LIKELY IN THE WESTERN MOUNTAINS AND
ACROSS THE NORTH. WITH DIFFICULTIES IN FORECASTING LOCATION AND
STRENGTH OF CONVECTION IN THE FIRST 24 HOURS OF THE
FORECAST...ACCURACY IN THE 4 TO 8 DAY TIME RANGE IS HIGHLY DIFFICULT.
TEMPERATURES WILL ALSO BE STRONGLY INFLUENCED BY THE TIMING OF THE
TROUGHS AND ASSOCIATED CONVECTIVE CLOUD COVER AND PRECIPITATION.
VERY HARD TO TIME THESE TROUGHS IN THE 4 TO 8 DAY TIME FRAME AND
HAVE MADE MINIMAL CHANGES TO THE EXTENDED AT THIS TIME. MODEL
TEMPERATURES INDICATE WARMING OF TEMPERATURES FRIDAY THROUGH
SUNDAY...WHICH SEEMS REASONABLE...WITH LOW RELATIVE HUMIDITY
ESPECIALLY ACROSS THE SOUTH IN THE RED DESERT. WITH A SERIES OF
TROPICAL WAVES/DEPRESSIONS OFF BAJA...WITH THREAT OF TROPICAL
STORMS...THE IMPACT OF THE NORTHWARD SURGE OF MOISTURE IS ALSO IN
QUESTION WITH THE MODELS. WITH A DEEPER MONSOON PUSH...MUCH MORE
WIDESPREAD PRECIPITATION WOULD BE IN STORE. THESE ISSUES PROVIDE
FOR INCREASED UNCERTAINTY IN THE EXTENDED FORECAST AND LOWER
CONFIDENCE IN THE CURRENT FORECAST.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT. ISOLATED
THUNDERSTORMS WILL MAINLY BE ENCOUNTERED VCNTY KJAC...SOUTH OF
INTERSTATE 80 AND EAST OF INTERSTATE 25 THIS AFTERNOON AND EVENING
WITH ERRATIC GUSTS NEAR 40 KTS NEAR ANY STORMS. THESE STORMS ARE
EXPECTED TO WEAKEN IN MORE STABLE AIR OVER CENTRAL WYOMING...VCNTY
KLND/KRIW/KWRL/KCOD...WITH ISOLATED HIGH-BASED
SHOWERS/VIRGA...MICROBURST WINDS.

&&

.FIRE WEATHER...

MOISTURE FROM THE SOUTHWEST U.S. WILL INCREASE ACROSS THE REGION
TODAY...HOWEVER THE LOWER LAYERS OF THE ATMOSPHERE WILL STILL REMAIN
QUITE DRY. THE BEST CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
TODAY WILL BE IN WESTERN AND NORTHERN WYOMING...WHILE ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED ACROSS MOST OF CENTRAL WYOMING. ANY
THUNDERSTORMS WHICH FORM TODAY WILL HAVE THE POTENTIAL TO PRODUCE
GUSTY OUTFLOW WINDS. WITH HIGH PRESSURE ALOFT TODAY...HIGH
TEMPERATURES WILL BE 3-5 F ABOVE NORMAL AND MINIMUM RELATIVE
HUMIDITIES WILL FALL INTO THE TEENS IN THE LOWER ELEVATIONS THIS
AFTERNOON. AN UPPER LEVEL LOW WILL MOVE ACROSS SOUTHERN MONTANA
MONDAY WITH A CHANCE OF STRONG THUNDERSTORMS ACROSS NORTHERN WYOMING
MONDAY AFTERNOON AND EVENING. BREEZY TO WINDY CONDITIONS ARE
EXPECTED MONDAY ACROSS SOUTHERN AND CENTRAL WY...AHEAD OF AN
APPROACHING COLD FRONT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SMITH
LONG TERM...C.BAKER
AVIATION...AEM
FIRE WEATHER...SMITH
Hazardous weather outlook, Jul 12, 1:04 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT SUN JUL 12 2009

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
204 PM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS...HAIL...AND VERY HEAVY
RAINFALL.  THE SLOW MOVEMENT OF THE STORMS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
NORTHERN WYOMING MONDAY. STRONGER THUNDERSTORMS COULD PRODUCE LARGE
HAIL AND STRONG TO SEVERE WIND GUSTS.  IN ADDITION...STRONG WEST TO
SOUTHWEST WINDS...AND LOW RELATIVE HUMIDITY WILL RESULT IN AN
INCREASED FIRE SPREAD DANGER MONDAY AFTERNOON AND EVENING MAINLY
OVER THE SOUTHERN HALF OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...WIND GUSTS IN
EXCESS OF 40 MPH...AND HAIL TODAY.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 12, 11:55 AM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1255 PM MDT SUN JUL 12 2009

WYZ024-027-121945-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
1255 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 145 PM
MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAGE JUNCTION...OR 21 MILES SOUTH OF
COKEVILLE...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHWESTERN LINCOLN COUNTY...INCLUDING THE LOCATION OF
SAGE JUNCTION...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4180 11105 4192 11106 4202 11094 4184 11072
      4166 11105 4167 11107 4179 11106
TIME...MOT...LOC 1855Z 227DEG 7KT 4178 11104

SKRBAC
Special weather statement, Jul 12, 12:05 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
105 PM MDT SUN JUL 12 2009

WYZ009>011-121945-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
105 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 145 PM
MDT...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF U.S. HWY 16 MILE MARKER 70...OR
19 MILES SOUTHWEST OF BUFFALO. THIS STORM WAS NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM. RAINFALL
AMOUNTS OF THREE-QUARTERS OF AN INCH TO ONE INCH ARE POSSIBLE WITH
THIS STORM. THE HEAVIEST RAIN WAS FALLING AROUND POISON CREEK BEFORE
IT DRAINS INTO THE MIDDLE FORK OF THE CRAZY WOMAN. TRAVELLERS SHOULD
BE ALERT FOR POSSIBLE FLOODING OF SMALL CREEKS AND STREAMS.

RESIDENTS IN WESTERN JOHNSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4400 10668 4399 10702 4418 10702 4419 10674
TIME...MOT...LOC 1902Z 356DEG 2KT 4410 10688

SKRBAC
Special weather statement, Jul 12, 12:28 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
128 PM MDT SUN JUL 12 2009

WYZ009>011-122015-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
128 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 215 PM
MDT...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF STATE HWY 196 MILE MARKER 280...
OR 18 MILES SOUTH OF BUFFALO. THIS STORM WAS NEARLY STATIONARY.

DOPPLER RADAR HAS INDICATED A WIDESPREAD AREA OF RAINFALL OVER ONE
INCH AROUND THE POISON CREEK AREA. ADDITIONAL RAINFALL
UP TO ONE INCH IS POSSIBLE IF THIS STORM CONTINUES TO REMAIN
STATIONARY. POISON CREEK IS LIKELY SEEING INCREASED FLOW AND NEARBY
NORMALLY DRY WASHES ARE LIKELY FLOWING. STAY AWAY FROM HIGH WATER
AND BE PREPARED TO TAKE SHELTER IF FLASH FLOODING OCCURS. PENNY SIZE
HAIL...AND WINDS AROUND 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL JOHNSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 274 AND
283.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4423 10672 4411 10663 4400 10662 4397 10691
      4414 10699
TIME...MOT...LOC 1925Z 249DEG 2KT 4409 10683

SKRBAC
Special weather statement, Jul 12, 12:50 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MDT SUN JUL 12 2009

WYZ023>030-122200-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
150 PM MDT SUN JUL 12 2009

ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHEASTWARD
INTO LINCOLN...SWEETWATER...AND SUBLETTE COUNTIES THIS AFTERNOON.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING BRIEF HEAVY
RAIN...GUSTY WINDS UP TO 40 TO 50 MPH...AND SMALL HAIL.

McNEEL
Special weather statement, Jul 12, 12:51 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
151 PM MDT SUN JUL 12 2009

WYZ009-020-122030-
BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS-
151 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 230 PM
MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RED WALL...OR 29 MILES
SOUTHWEST OF KAYCEE. THESE STORMS WAS NEARLY STATIONARY.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS. DOPPLER RADAR INDICATED BETWEEN ONE AND ONE AND A HALF
INCHES OF RAIN HAD ALREADY FALLEN SINCE 1 PM. ADDITIONAL RAINFALL
AMOUNTS UP TO ONE INCH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN NORTHERN NATRONA COUNTY...INCLUDING THE LOCATION OF RED
WALL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4327 10676 4320 10708 4344 10714 4349 10690
TIME...MOT...LOC 1950Z 343DEG 2KT 4338 10698
Special weather statement, Jul 12, 1:20 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MDT SUN JUL 12 2009

WYZ024-027-122115-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
220 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 315 PM
MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAGE JUNCTION...OR 16 MILES SOUTH OF
COKEVILLE...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM. ISOLATED RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE
POSSIBLE WITH THIS STORM.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4180 11105 4196 11106 4206 11083 4180 11071
      4175 11106 4179 11106
TIME...MOT...LOC 2020Z 261DEG 18KT 4186 11103

MCNEEL

The radar

The Riverton/Lander radar (KRIW), 177 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Johnson

When
July 12, 1:20 PM MST
Where
Johnson County, 14.55 mi NNW of Kaycee Kuiper Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
44.054, -106.752

Hail of penny size fell near the foothills of the Bighorn Mountains.

Flash Flood, Johnson

When
July 12, 2:00 PM MST to 4:00 PM MST
Where
Johnson County, 16.25 mi N of Mayoworth to 15.51 mi NNW of Kaycee Kuiper Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.065, -106.815

Robinson Road near the mouth of Robinson Canyon was impacted by flash flood waters when culverts became inundated due to heavy rain. Radar estimated rainfall of three to four inches occurred in the Poison Creek and Middle Fork Crazy Woman Creek drainages at the foot of the Bighorn Mountains. A county road and bridge crew was required to clear the culvert and roadway.

Hail, Natrona

When
July 12, 2:41 PM MST to 2:45 PM MST
Where
Natrona County, 10.81 mi NNE of Bishop
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.113, -106.337

Penny to quarter sized hail fell near mile marker 206 on Interstate 25 north of Casper.

Hail, Natrona

When
July 12, 7:40 PM MST to 7:56 PM MST
Where
Natrona County, 2.6 mi ESE of (Cpr)natrona Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.881, -106.425

Hail ranging from dime to quarter size was reported west of Casper near the Natrona County International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175269, 175289, 175272, 175278.